Hail, Kendall
- When
- July 11, 1:40 PM CST to 1:45 PM CST
- Where
- Kendall County, 3 mi W of Plano
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.483, -88.533
Cold air aloft under an upper level low pressure system brought storms with large hail to the area. A spotter estimated winds to be near 70 mph near Sandwich and tree limbs were blown down near Lisbon in Kendall county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Cold air aloft under an upper level low pressure system brought storms with large hail to the area. A spotter estimated winds to be near 70 mph near Sandwich and tree limbs were blown down near Lisbon in Kendall county. A radio station reported 60 mph winds in LaSalle. Some specific hail reports included penny size hail at highways 52 and 23 in LaSalle county, penny size hail at I-80 and I-55 in Will county. The Lee County Farm Service Agency reported a swath of hail damage from the west side of Nelson to near the Green River Conservation Area and another swath from south of Ashton to north of Mendota. Farmers said hail was marble up to quarter size. Near Harmon, hail covered the ground 2 to 4 inches deep. The hail damaged corn and beans.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 11:50 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1250 PM CDT FRI JUL 11 2003 AVIATION FORECAST DISCUSSION FOR 18Z TAF CYCLE IN LOOKING AT VARIOUS MODEL CROSS SECTIONS FOR AREA...ENOUGH LOW LEVEL MOISTURE WILL HANG AROUND UNTIL LOSS OF DAYTIME HEATING TO HAVE AN OCCASIONAL BKN CEILING IN THE 20-30 KFT LEVEL...AND WILL LEAVE IN ALL TAFS...ALONG WITH GUSTS NEAR 20 KT UNTIL 02Z. SHRA CURRENTLY DEVELOPING IN SW WI AND WILL MENTION FOR A COUPLE OF HOURS IN TEMPO GROUP AROUND 21Z AT KRFD AND AROUND 23Z AT OTHER LOCATIONS. STEFKOVICH PUBLIC DISCUSSION FOR 12 PM UPDATE AFP/GRIDS... SATELLITE VISUAL LOOPS SHOW THE CUMULUS FIELD INCREASING AND MOVING INTO NORTH CENTRAL ILLINOIS. RADAR SHOWS SOME SHOWERS MOVING INTO NORTH CENTRAL ILLINOIS. THE ACARS SOUNDING AT 1510 UTC AT ORD SHOW A CAPE 1698 J/KG USING THE SURFACE TEMPERATURES AT 16 UTC. THE COLD AIR ADVECTION SEEN ON THE 500 MB WEST OF THE 500 MB LOW AND THE COLD THICKNESS ADVECTION FORECAST WILL PROVIDE INSTABILITY AND SOME QUASIGEOSTROPHIC FORCING TO GIVE SOME UPWARD VERTICAL MOTION THIS AFTERNOON AND EVENING. WILL CHANGE THE FORECAST TO INCLUDE SCATTERED SHOWERS AROUND ROCKFORD AND A CHANCE OF SHOWERS THIS AFTERNOON AND EVENING FOR THE REST OF THE CWA. .CHI...GALE WARNING SOUTHERN TWO THIRDS OF LAKE MICHIGAN WHW
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-112130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI JUL 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ABOUT TUESDAY.
SIGNIFICANT FLOODING WILL CONTINUE ALONG THE IROQUOIS RIVER IN
NEWTON AND JASPER COUNTIES IN NORTHWEST INDIANA...AND IROQUOIS
COUNTY ILLINOIS. SEE THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKThe Chicago radar (KLOT), 40 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375397, 5375398, 5375399, 5375400, 5375401, 5375402, 5375403, 5375404, 5375406, 5375405, 5375407, 5375408, 5375409, 5373293, 5375410, 5373294.